Journal of Mathematical Sciences

, Volume 89, Issue 6, pp 1690–1693 | Cite as

Interrelations between eigenvalues and diagonal entries of Hermitian matrices implying their block diagonality

  • L. Yu Kolotilina
Article
  • 35 Downloads

Abstract

Let A=(aij) i,j n =1 be a Hermitian matrix and let\(\lambda _1 \geqslant \lambda _2 \geqslant \ldots \geqslant \lambda _n \) denote its eigenvalues. If\(\sum\limits_{i = 1}^k {\lambda _i } = \sum\limits_{i = 1}^k {a_{ii} } \), k<n, then A is known to be block diagonal. We show that this result easily follows from the Cauchy interlacing theorem, generalize it by introducing a convex strictly monotone function f(t), and prove that in the positivedefinite case, the matrix diagonal entries can be replaced by the diagonal entries of a Schur complement. Bibliography: 4 titles.

Keywords

Monotone Function Diagonal Entry Hermitian Matrix Hermitian Matrice Block Diagonality 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    E. Fu and T. L. Markham, “On the eigenvalues and diagonal entries of a Hermitian matrix”,Linear Algebra Appl.,179, 7–10 (1993).CrossRefMathSciNetGoogle Scholar
  2. 2.
    R. A. Horn and C. R. Johnson,Topics in Matrix Analysis, Cambridge Univ. Press, New York (1991).Google Scholar
  3. 3.
    P. Lancaster and M. Tismenetsky,The Theory of Matrices, 2nd ed., Academic Press, New York (1985).Google Scholar
  4. 4.
    R. L. Smith, “Some interlacing properties of the Schur complement of a Hermitian matrix”,Linear Algebra Appl.,177, 137–144 (1992).CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Plenum Publishing Corporation 1998

Authors and Affiliations

  • L. Yu Kolotilina

There are no affiliations available

Personalised recommendations